SUPPORT CANADIANS LIVING WITH CANCER
Side effects of chemotherapy for stomach cancer
Chemotherapy may cause side effects because it can damage healthy cells as it kills cancer cells. Side effects can develop any time during, immediately after or a few days or weeks after chemotherapy. Sometimes late side effects develop months or years after chemotherapy. Most side effects go away on their own or can be treated, but some side effects may last a long time or become permanent.
Side effects of chemotherapy will depend mainly on:
- the type of drug or combination of drugs given
- the dose
- how the drug is given – for example, by mouth (orally) or into a vein (intravenously)
- whether or not radiation therapy is given at the same time as chemotherapy
- your overall health
Tell your healthcare team if you have these side effects or others you think might be from chemotherapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.
|Side effects of chemotherapy for stomach cancer|
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may persist for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
Your healthcare team may prescribe antinausea drugs to help manage nausea and vomiting. They will tell you the best way to take them.
Find out more about nausea and vomiting.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don't eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help you recover from treatment.
Fatigue makes a person feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are made when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and can continue long after cancer treatment is finished. It may get better as time goes by. Make sure that you schedule short rest periods throughout the day and rest when you feel tired, but save the longest sleep for night.
Find out more about fatigue.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal (GI) tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea can occur soon after chemotherapy starts and may continue for up to 2 weeks after treatment has ended.
People who take irinotecan (Camptosar) are especially prone to developing diarrhea.
Find out more about diarrhea.
Hair loss is also called alopecia. It is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. Hair loss can occur on all parts of the body, including the face and scalp. How much hair you lose and how long hair loss lasts cannot be predicted. It depends on the type and dose of drugs used as well as personal factors. Hair loss can begin within a few days or 2–3 weeks after chemotherapy starts. Hair usually grows back once chemotherapy treatment is finished.
It is often recommended that hair not be permed, straightened, dyed or coloured during treatment and to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these products again.
Find out more about hair loss.
A sore mouth is also called stomatitis or oral mucositis. It occurs because the rapidly growing cells in the lining of the mouth are very sensitive to the effects of chemotherapy. Many drugs can cause a sore mouth. It occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (anywhere from 5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers or infection can develop in the mouth, throat or gums. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Some people may need pain medicine or special oral solutions to relieve pain.
Find out more about sore mouth.
Low blood cell counts (caused by bone marrow suppression) can happen during chemotherapy.
- A low white blood cell count (neutropenia) increases the risk of infection.
- A low platelet count (thrombocytopenia) increases the risk of bruising and bleeding.
- A low red blood cell count (anemia) causes fatigue, paleness and malaise.
Low blood cell counts occur because of chemotherapy’s effect on blood cells made in the bone marrow. Blood counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is a common and serious side effect of chemotherapy. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be delayed to allow the blood cell counts to recover. If bone marrow suppression is severe, you may be given colony-stimulating factors to increase your blood cell counts.
Some chemotherapy drugs used to treat stomach cancer can affect cells of the nervous system. Possible signs of nerve damage (called peripheral neuropathy) are numbness or tingling in the toes or fingers, muscle weakness, ringing in the ears and changes in hearing. If the nerves in the throat are damaged, it can lead to throat pain that is most noticeable when drinking or eating cold foods or liquids. Nerve damage may be a side effect of oxaliplatin (Eloxatin), paclitaxel (Taxol), cisplatin (Platinol AQ) or docetaxel (Taxotere).
Nerve damage is often related to the dose of the chemotherapy drug given. Most people experience temporary nervous system problems. In a few people, nervous system damage can become a long-term problem. It can develop months or years after treatment and may take months to go away.
Find out more about nervous system damage and chemotherapy.
Certain drugs used to treat stomach cancer, particularly 5-fluorouracil (Adrucil, 5-FU), can cause hand-foot syndrome (also known as palmar-plantar erythrodysesthesia, or PPE). Symptoms include redness, tenderness and peeling or scaling of the skin on the palms of the hands and the bottoms of the feet. Tingling, pain or numbness can also develop in the hands or feet.
Medicine may be given to treat hand-foot syndrome. It is important to avoid things that cause rubbing or heating of the hands and feet because this can make symptoms worse.
Find out more about hand-foot syndrome and other skin problems.
A blood clot in the legs is called a deep vein thrombosis (DVT). In the most serious cases, a blood clot can break away and travel to the lungs (called a pulmonary embolus, or PE). This causes shortness of breath and affects the ability of the blood to get oxygen from the lungs. Blood clots in the lungs can potentially cause heart failure.
Report any shortness of breath or redness, swelling, pain or cramps in the calf of the leg to your doctor or the healthcare team.
Some chemotherapy drugs can cause younger women to go into early menopause. This can lead to menopausal symptoms such as hot flashes and sweating. Your healthcare team can suggest ways for you to manage early menopause.
Chemotherapy for stomach cancer can also affect your fertility. Some women may not be able to become pregnant and some men may not be able to father a child. Your doctor can discuss fertility options with you before treatment starts.
Doxorubicin (Adriamycin), epirubicin (Pharmorubicin) and some other drugs may cause permanent heart damage if they are used over a long period of time or given in high doses. Doctors use heart tests to monitor your heart. Chemotherapy with these drugs will be stopped at the first sign of heart damage.
Find out more about heart damage and chemotherapy.
Some chemotherapy drugs can damage the kidneys (called nephrotoxicity). The kidneys break down and remove many chemotherapy drugs from the body. When chemotherapy drugs break down, they make products that can damage cells in the kidneys, ureters and bladder.
Find out more about kidney damage and chemotherapy.
A general feeling of discomfort or illness.